Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 12, NWS San Diego, CA

September 1, 2023Orange County, California

NWS San Diego, CA issued this beach hazards statement at Sep 1, 2023, 1:37 PM PDT for Orange County, California. It took effect at Sep 3, 2023, 2:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 1, 2023, 1:37 PM PDT (20:37 UTC)
In effect from
Sep 3, 2023, 2:00 AM PDT
Expired
Sep 2, 2023, 6:33 PM PDT
In force
Issued by
NWS San Diego, CA

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WHUS46 KSGX 012037
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
137 PM PDT Fri Sep 1 2023

CAZ552-020500-
/O.NEW.KSGX.BH.S.0012.230903T0900Z-230906T0300Z/
Orange County Coastal Areas-
137 PM PDT Fri Sep 1 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH TUESDAY EVENING...

* WHAT...Surf 3 to 5 feet. Sets to 7 feet. Highest surf north of
  Corona del Mar.

* WHERE...Orange County Coastal Areas.

* WHEN...From late Saturday night through Tuesday evening.

* IMPACTS...Strong rip currents and strong longshore currents will
  lead to dangerous swimming conditions.

* ADDITIONAL DETAILS...There is a slight chance of lightning today
  through Saturday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip 
currents...longshore currents...sneaker waves and other hazards 
create life-threatening conditions in the surf zone. Caution 
should be used when in or near the water.

&&

$$
4 follow-up statements
713 
WHUS46 KSGX 020448
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
948 PM PDT Fri Sep 1 2023

CAZ552-021300-
/O.CON.KSGX.BH.S.0012.230903T0900Z-230906T0300Z/
Orange County Coastal Areas-
948 PM PDT Fri Sep 1 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE SATURDAY
NIGHT THROUGH TUESDAY EVENING...

* WHAT...Surf 3 to 5 feet. Sets to 7 feet. Highest surf north of 
  Corona del Mar.

* WHERE...Orange County Coastal Areas.

* WHEN...From late Saturday night through Tuesday evening.

* IMPACTS...Strong rip currents and strong longshore currents 
  will lead to dangerous swimming conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
883 
WHUS46 KSGX 021130
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
430 AM PDT Sat Sep 2 2023

CAZ552-022100-
/O.CON.KSGX.BH.S.0012.230903T0900Z-230906T0300Z/
Orange County Coastal Areas-
430 AM PDT Sat Sep 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH TUESDAY EVENING...

* WHAT...Surf 3 to 5 feet with sets to 7 feet. Highest surf north
  of Corona del Mar.

* WHERE...Orange County Coastal Areas.

* WHEN...From late tonight through Tuesday evening.

* IMPACTS...Strong rip currents and strong longshore currents will
  lead to dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

SS
311 
WHUS46 KSGX 022037
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
137 PM PDT Sat Sep 2 2023

CAZ552-030445-
/O.CON.KSGX.BH.S.0012.230903T0900Z-230906T0300Z/
Orange County Coastal Areas-
137 PM PDT Sat Sep 2 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH TUESDAY EVENING...

* WHAT...Surf 3 to 5 feet with sets to 7 feet. Highest surf 
  north of Corona del Mar.

* WHERE...Orange County Coastal Areas.

* WHEN...From late tonight through Tuesday evening.

* IMPACTS...Strong rip currents and strong longshore currents will
  lead to dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

CO
993 
WHUS46 KSGX 030133
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
633 PM PDT Sat Sep 2 2023

CAZ552-031300-
/O.CAN.KSGX.BH.S.0012.230903T0900Z-230906T0300Z/
/O.NEW.KSGX.SU.Y.0008.230903T0900Z-230906T0300Z/
Orange County Coastal Areas-
633 PM PDT Sat Sep 2 2023

...HIGH SURF ADVISORY IN EFFECT FROM 2 AM SUNDAY TO 8 PM PDT
TUESDAY...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Surf 4 to 7 feet with sets to 8 feet. Highest surf north
  of Newport Beach.

* WHERE...Orange County Coastal Areas.

* WHEN...From 2 AM Sunday to 8 PM PDT Tuesday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL INFORMATION...Surf will continue to gradually
  increase Sunday, peak Monday, then gradually lower Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

&&

$$

Maxwell

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 1, 9:42 AM PDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 1, 9:42 AM PDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
942 AM PDT Fri Sep 1 2023

.SYNOPSIS...
Areas of thunderstorms in the deserts and mountains with heavy rain
and gusty winds are expected this afternoon and early evening.
Thunderstorms are most likely in the lower deserts and on the desert
mountain slopes. Areas of showers are possible at times into early
Sunday, even for areas west of the mountains. Drier southwest flow
aloft will develop on Sunday and Monday. There will be a gradual
warming trend for next week with the marine layer becoming
shallower.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Key Points:
*Heavy rain and flooding possible in portions of the lower deserts
 this afternoon.
*Chances of shower and thunderstorms possible at times through
 Sunday morning.
*Areas of gusty south to southwest winds expected in the mountains
 and deserts into early Saturday.

Precipitable water values over and inch and surface based CAPE
between 500-2000 j/kg over the lower deserts, combined with mid-
level instability will create an environment conducive for
thunderstorms, heavy rain, and gusty winds today. Rainfall rates
could reach 0.75 to 1 inch per hour in the lower deserts this
afternoon and early evening. A Flood Watch has been issued for the
Coachella Valley and San Diego County Deserts for 12pm today
through this evening. Areas of heavy rainfall are possible in the
mountains as well, most high resolution guidance has the heaviest
rain on the desert mountain slopes. Additionally, periods of
gusty south to southwesterly winds are possible over the mountains
and deserts into early Sunday. The strongest winds are expected
in the San Bernardino mountains into the High Deserts, with peak
gusts around 50 mph.

For areas west of the mountains, isolated showers spurred by the
elevated convection could develop any time into early Sunday. The
unstable atmosphere may hinder the reformation of the marine layer
over the next couple of days, leaving low confidence in any
widespread low cloud coverage through at least late Saturday. Drier
southwest flow aloft will start to prevail Sunday and Monday
resulting in the return of drier conditions.

A weaker trough low pressure will prevail near the California coast
early next week while later in the week high pressure to the east
will strengthen and expand across southern California. High
temperatures around 10 degrees below average for inland areas on
Monday will gradually warm during the week to around average for
Thursday. Drier southwest flow aloft will prevail for much of the
week. The marine layer will become gradually shallower through the
week. Night and morning coastal low clouds and fog will extend
inland into portions of the inland valleys on Monday, then not
extend inland much past coastal areas or the far western valleys by
late in the week.

&&

.AVIATION...
011530Z...Coast/Valleys...SCT clouds around 3000 feet MSL, 12000
feet today. Lower clouds to redevelop and spread back inland after
00Z. Look for multiple layers, the lowest of 1500-2000 feet MSL
near the coast in the evening with additional layers with bases
2500-3500 feet MSL and tops gradually rising to 5000 feet MSL with
isold -SHRA by Saturday morning. In addition to low clouds, there
is a slight (15-20 percent) chance of showers and 5-10 percent
chance of thunderstorms today.

Mountains/Deserts...SCT-BKN clouds at/above 10000 feet MSL and
isolated SHRA, then a 25-50 percent chance of SHRA/TSRA over the
mountains and deserts this afternoon, with the strongest storms
likely in the lower desert and desert foothills. Locally strong
surface gusts and reduced visibility in heavy rain and possibly
BLDU. CB bases near 8-10 kft MSL with tops 30-40 kft MSL.

Areas of west to southwest winds will gust to 25-40 knots this
afternoon and evening, strongest below the passes and on the high
desert slopes. MOD up/downdrafts likely over and NE/E of the
mountains.

&&

.MARINE...
Gusty south winds today and Saturday may produce rough conditions
near the entrance to the San Diego Bay. No hazardous marine
conditions expected Sunday through Tuesday.

&&

.BEACHES...
A series of long-period southerly swells, mostly in the 2-3 foot/15-
18 second range will gradually build today and Saturday, peak Sunday
and Monday, and gradually subside Tuesday and Wednesday. Surf of 3
to 5 feet with sets of 6 to 7 feet is expected in northern Orange
County. Elevated to locally high surf and a high risk of rip and
longshore currents will create hazardous swimming conditions at all
beaches through the holiday weekend.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 7 PM PDT this evening for Coachella Valley-San
     Diego County Deserts-San Gorgonio Pass Near Banning.

PZ...None.

&&

PUBLIC...CO/17
AVIATION/MARINE/BEACHES...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:54 AM PDTFlood WatchSGXRiverside, San Diego11 hr
Sep 1, 2:01 PM PDTAreal Flood AdvisorySGXSan Diego6 hr
Sep 1, 2:07 PM PDTSpecial Weather StatementSGXRiverside38 min
Sep 1, 3:17 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside4 hr
Sep 1, 4:50 PM PDTDust Storm WarningSGXRiverside85 min

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.